About Careers Internship MedBlog Contact us
Medindia LOGIN REGISTER
Advertisement

Acne Drug Found To Cause More Harm than Good

by Medindia Content Team on August 22, 2006 at 8:35 PM
Font : A-A+

Acne Drug Found To Cause More Harm than Good

Study have now shown that the acne drug isotretinoin has been found to have more dangerous side effects than what has been so far thought , even though it is an effective medication for the treatment.

Isotretinoin, which is commonly sold as Accutane in the US and as Roaccutane in UK, and other such similar brand names, is known to clear up severe acne and prevent scarring, in conditions where other drugs have failed. But in a new study the researchers have shown that it also can cause miscarriages, premature births and birth defects such as mental retardation and cleft lip.

Advertisement

Explaining that though the drug is known to cure almost acne almost 89% of the patients, the researchers have said that it can also raise levels of blood fats and liver enzymes. They further explained that these increased liver enzymes might be a sign that the liver is getting damaged, while increased levels of cholesterol and triglyceride blood fats are usually linked to heart disease.

The study, which had been published in the August issue of the Archives of Dermatology, was conducted by Dr Lee Zane, from the University of California at San Francisco, and colleagues, who looked into the frequency of abnormal laboratory blood tests in 13,772 people between the ages 13 to 50 who had undertaken treatment with isotretinoin between 1995 and 2002.
Advertisement

They reported in their study that among the patients who had shown normal readings previously, 44% developed high triglycerides, while 31% of them had high cholesterol, and 11% high liver enzymes. The researchers also explained that they found that these irregularities were generally reversible after the patients stopped taking the medication.

It has been reported that in the patient care info that is usually provided with Accutane does specify that 25% of patients are known to experience raised triglycerides, and 15% elevated liver enzymes. Explaining that further research would be needed to gauge the side effect risks, the researchers concluded their writing in the journal stating, "In clinical practice, laboratory abnormalities should be evaluated in the clinical context of the individual patient.

Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
What's New on Medindia
Know More About Mitochondria
Top 10 Foods for Decreasing DHT Production and Preventing Hair Fall
Alarming Cesarean Section Trends in India - Convenience or Compulsion of Corporate Healthcare
View all
Recommended Reading
News Archive
Date
Category
News Category

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Acne Drug Toxicity Signature Drug Toxicity Stress Relief Through Alternative Medicine Skin Disease Rashes Symptom Evaluation Exfoliate Hidradenitis Suppurativa Top 10 Ways to Clear Acne Blackheads / Comedones 

Most Popular on Medindia

The Essence of Yoga Pregnancy Confirmation Calculator Daily Calorie Requirements Hearing Loss Calculator Calculate Ideal Weight for Infants A-Z Drug Brands in India Blood - Sugar Chart Find a Hospital Noscaphene (Noscapine) Selfie Addiction Calculator
This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use
open close
ASK A DOCTOR ONLINE

×

Acne Drug Found To Cause More Harm than Good Personalised Printable Document (PDF)

Please complete this form and we'll send you a personalised information that is requested

You may use this for your own reference or forward it to your friends.

Please use the information prudently. If you are not a medical doctor please remember to consult your healthcare provider as this information is not a substitute for professional advice.

Name *

Email Address *

Country *

Areas of Interests